AC-VC-14 & GEO-CAPE Joint Meeting

Event Dates: May 2nd - 4th, 2018

 

The 14th Meeting of the Atmospheric Composition Virtual Constellation

Location: College Park, Maryland, USA

Hosted by: The National Oceanic & Atmospheric Administration (USA) Center for Weather and Climate Prediction (NCWCP)

The meeting was held at the NOAA Center for Weather and Climate Prediction (NCWCP), 5830 University Research Court, College Park, MD, 20740.  Our NOAA colleagues Shobha Kondragunta and Larry Flynn very kindly served as our local hosts.  

Tentative week at-a-glance:

GEO-CAPE Community Workshop: May 1st, 2018

A community workshop for the atmospheric composition component of the NASA GEO-CAPE mission study will be held the day immediately preceding AC-VC-14. While primarily a team meeting focused on completing the formal GEO-CAPE mission study in 2018, AC-VC-14 participants are welcome to also attend this GEO-CAPE workshop.  

[ GEO-CAPE Community Workshop Agenda ]

[ GEO-CAPE Presentations ]

AC-VC-14, May 2nd – 4th, 2018

  • May 2nd: Greenhouse Gases (GHG)
  • May 3rd: Air Quality (AQ, Trace Gases, and Long-term Ozone Records
  • May 4th: AQ Aerosols and GHG-AQ Synergies

We will discuss the two white papers on which AC-VC is actively working: a constellation for greenhouse gas observations and validation needs for the air quality constellation.  We will also discuss potential activities associated with the new theme on synergies of coordinated GHG and AQ observations.

We will also have a poster session for the discussion of contributed topics.  Please indicate your interest in presenting a poster on the registration form.

[ AC-VC-14 Final Agenda ]

Agenda

Wednesday, May 2nd, 2018 — Day 1

08:30-09:00 Registration  
09:00 Welcome by host Shoba Kondragunta & Larry Flynn (NOAA)
09:10 Opening, meeting goals, new business [ Presentation ]

Jay Al-Saadi (NASA) & Ben Veihelmann (ESA)

09:25 Greenhouse Gas Session [ GHG White Paper Presentation ] Dave Crisp (JPL)
9:25  GOSAT and GOSAT-2  [ Presentation ] Kei Shiomi (JAXA)
9:35  OCO-2 and OCO-3 [ Presentation ] Dave Crisp (NASA)
9:45  S5P CH4 retrieval [ Presentation ] Claus Zehner (ESA)
10:00   TanSat, FY-3D/3F and the Chinese GHG program [ Presentation ] Yi Liu (CAS) and Peng Zhang (CMA)
10:15  GaoFen-5 GHG Monitoring Instrument [ Presentation ] Mingmin Zou (CAS)
10:30  Coffee Break 30 minutes  
11:00  French activities on GHG from space [ Presentation ]  Carole Deniel (CNES)
11:15 

Status of IASI FM 3 and latest progress on IASI-NG project development 

[ Presentation ]

Francois Bermudo (CNES)
11:30  GeoCARB [ Presentation ] Berrien Moore (University of Oklahoma)
11:45  European Commission‘s plans towards a European anthropogenic GHG emission monitoring and verification support capacity  [ Presentation ] Hugo Zunker (EC)
12:00  Status High-Priority Candidate Copernicus Mission for CO2 [ Presentation ] Yasjka Meijer (ESA)
12:15  ARRHENIUS – GEO GHG Observations for Africa and Europe (remote presentation) [ Presentation ] Andre Butz (Heidelberg)
12:30  Lunch 60 minutes (on-site)  
13:30   CMS Flux Contributions to Carbon Cycle Science [ Presentation ] Kevin Bowman (NASA)

13:45 

Observing methane emissions from space with the next generation of satellite instruments: from global OH monitoring down to individual point sources  

[ Presentation ]

Daniel Jacob (Harvard)
14:00  GHG whitepaper and session recommendations [ Presentation ]  All
 15:00  Coffee Break 30 minutes  
15:30-17:00  Combined Poster Session (Posters to remain up all week)  

Thursday, May 3rd, 2018 — Day 2

9:00  Ozone profiles  Gordon Labow (NASA) and Diego Loyola (DLR)

Status and plans of ozone profile products. Consistent long-term data sets.

9:00  LOTUS – merging limb instrument data [ Presentation ] Stacey Frith (NASA)
9:15  CCI nadir profiles [ Presentation ] Michel Van Roozendael (BIRA)
9:30  SBUV/OMPS Present & Future work [ Presentation ] Stacey Frith & Natalya Kramarova (NASA)
9:50  IASI ozone profiles [ Presentation ] Cathy Clerbaux (LATMOS/IPSL)
10:05  AIRS + OMI merged ozone profile [ Presentation ] Kevin Bowman (NASA)
10:15  Ozone from new missions: TROPOMI/S5P [ Presentation ] Diego Loyola (DLR)
10:25  Ozone from new missions: SAGE III [ Presentation ] Dave Flittner (NASA)
10:35  Coffee Break 25 minutes  
11:00  AQ trace gas and related Interdisciplinary items   Ben Veihelmann (ESA) and Jay Al-Saadi (NASA)
11:00  The Sentinel-5 Precursor Mission Status and First Results [ Presentation ] Claus Zehner (ESA)
11:15  Sentinel-5 Precursor: First results for CO, NO2 and HCHO [ Presentation Henk Eskes, Pepijn Veefkind (KNMI)
11:30  GaoFen-5 EMI [ Presentation ] Liangfu Chen (CAS)
11:45   GEMS [ Presentation ] Jhoon Kim (Yonsei University)
12:00  TEMPO [ Presentation ] Kelly Chance (SAO)
12:15  Sentinel-4 [ Presentation ] Ben Veihelmann (ESA)
12:30  Lunch 60 minutes (on-site)  
13:30  EUMETSAT Contribution to Sentinels [ Presentation ] Rose Munro (EUMETSAT)
13:45  IASI for AQ – what’s new since the last CEOS meeting [ Presentation ] Cathy Clerbaux (LATMOS/IPSL)
14:00  S5P automated validation facility [ Presentation ] Jean-Christopher Lambert (BIRA)
14:15  GEMS mission status in ground segment and application (including operation) [ Presentation ] Ara Cho (NIER)
14:30  Pandora Global Network (PGN) status and plans [ Presentation ] Bob Swap, Alexander Cede (NASA)
14:45  AQ-related Fiducial Reference Method projects, Pandonia [ Presentation ] Michel Van Roozendael (BIRA)
15:00  Coffee Break 30 minutes  
15:30  CAMS and C3S [ Presentation ] Richard Engelen (CAMS/ECMWF)
15:45   Making better use of high-resolution data in data assimilation [ Presentation ] Henk Eskes (KNMI)
16:00  GSICS UV-Vis [ Presentation ] Larry Flynn (NOAA)
16:15  Cal/Val Needs GEMS/S4/TEMPO document [ Presentation ] All
16:45  Session wrap-up and recommendations All

Friday, May 4th, 2018 — Day 3

9:00   AQ/GHG Co-benefits Kevin Bowman (JPL) 

Multi-constituent data assimilation and OSSEs

9:00  Synergies between multi-pollutant bottom-up emission inventories and satellite observations [ Presentation ] Hugo Zunker (EC) for G. Janssens-Maenhout (JRC)
9:15  Carbon Human Emissions (CHE) overview [ Presentation ] Richard Engelen (CAMS/ECMWF)
9:30  Case studies of CO and NO2 as indicators of anthropogenic CO2: Germany vs. India [ Presentation ] Julia Marshall (MPIB)
9:45  Observational Constraints of Anthropogenic Combustion from Space [ Presentation ] Ave Arellano (U. Arizona)
10:00  Vegetation ozone damage: Impacts on plants, ecosystems, and climate [ Presentation ] Danica Lombardozzi (NCAR)
10:15  Coffee Break 30 minutes  
10:45  Multi-constituent AQ and AQ/GHG OSSEs [ Presentation ] Kazuyuki Miyazaki (JAMSTEC)
11:00  NASA’s Carbon Cycle OSSE Initiative – Informing future space-based observing strategies  [ Presentation ] Lesley Ott (NASA)
11:15  Aerosol and Trace Gas OSSE capabilities at NASA’s Global Modeling and Assimilation Office [ Presentation ] Arlindo da Silva (NASA)
11:30  A Canadian OSSE Data Assimilation Facility for Atmospheric Composition Satellite Missions [ Presentation ] Dylan Jones (U. Toronto)
11:45  The Atmospheric Imaging Mission for Northern regions (GHG and AQ) [ Presentation ] Chris Sioris (ECCC)
12:00  Session wrap-up and recommendations  [ Presentation ] All
12:15  Lunch 60 minutes (on-site)  
13:15  AQ aerosol  Omar Torres (NASA) and Ben Veihelmann (ESA)

How to make the most from satellite observations of aerosol for air quality? What do we learn from the operational met imagers?

13:15  Legacy GOES vs GOES-R Series [ Presentation ] Shobha Kondragunta, Istvan Laszlo (NOAA)
13:30  GOES-16 ABI AOD Algorithm and Product Validation [ Presentation ] Istvan Laszlo, Mi Zhou (NOAA)
13:45  Adding high temporal resolution to the global aerosol record: A synergy of LEO and GEO [ Presentation ] Rob Levy (NASA)
13:57  Aerosol Type Mapping from Space: Capabilities and Constraints on Regional Air Quality [ Presentation ] Ralph Kahn (NASA)
14:09  Report on TEMPO Aerosol Workshop [ Presentation ] Omar Torres (NASA)
14:33  AOD-PM2.5 relationships in different time and space scales [ Presentation ] Qian Tan (NASA)
14:45  Coffee Break 30 minutes  
15:15  Update on MAIA sensor (remote presentation) [ Presentation ] Dave Diner (NASA)
15:30  Aerosol and PM retrieval COMS GOCI [ Presentation ] Jhoon Kim (Yonsei University)
15:45  Updates to the Metop PMAp product and EUMETSAT plans for operational aerosol observations [ Presentation ] Rose Munro (EUMETSAT)
16:00  Assimilation of Radiances for Aerosol Monitoring [ Presentation ] Gareth Thomas (RAL)
16:15  AQ Forecasting Applications of GOES-16 data [ Presentation ] Amy Huff (Pennsylvania State U.)
16:30  Assimilation of radiances for AQ applications [ Presentation ] Patricia Castellanos (NASA)
16:45-17:00  Wrapup, Plans for Next Meeting, AOB  
16:45  Wrapup, next meeting, AOB  
17:00  Meeting End  

Posters

1 Status of GEMS ground station and application plan Ara Cho (National Institute of Environmental Research)
2 TBD Pubu Ciren (IMSG&NOAA/NESDIS/NOAA)
3 Changes in lifetime of NOx in cities [ Poster ] Ronald Cohen (UC Berkeley)
4 Hemispheric Airborne Measurements of Air Quality (HAMAQ): A proposal to NASA’s Earth Venture Suborbital-3 program [ Poster ] Jim Crawford (NASA Langley Research Center)
5 TROPOMI NO2 observations Henk Eskes (KNMI, Netherlands)
6 Talk on GSICS UV-Vis status [ Poster ] Lawrence Flynn (NOAA)
7 OMPS Version 8 Ozone [ Poster ] Lawrence Flynn (NOAA)
8 Atmospheric Composition retrieval capability from hyper spectral sounders using the NOAA Unique Combined Atmospheric Processing System (NUCAPS) Antonia Gambacorta (NOAA/NESDIS/STAR)
9 High Spatial Resolution Mapping of NO2 from GeoTASO [ Poster ] Laura Judd (NASA LaRC)
10 Air-Quality Monitoring over East Asia with Geostationary Satellite [ Poster ] Sujung Go (Yonsei University)
11 Application of GEO-KOMPSAT-2A for Climate and Air Quality Study Si-Wan Kim (Yonsei University)
12 Validation of the SNPP CrIS Full-Resolution NUCAPS Carbon Trace Gases [ Poster ] Nicholas Nalli (IMSG at NOAA/NESDIS/STAR)
13 NO2 and LIghtning Observations during GOES-R Validation Flights:  A Demonstration of Future TEMPO and GLM Synergy [ Poster ] Kenneth Pickering (NASA/University of Maryland)
14 The PACE mission: New measurements for ocean and atmospheric science [ Poster ] Lorraine Remer (UMBC)
15 Simulated Geostationary Measurements of Greenhouse Gases and CO in the Los Angeles Basin: Implications for GEO-CAPE and Decadal Survey Missions Stanley Sander (NASA/JPL)
16 Balloonsonde Measurements of Volcanic SO2 in Costa Rica for Satellite Validation [ Poster ] Henry Selkirk (Universities Space Research Association)
17 The Optimal Retrieval of Aerosol and Cloud scheme: a general purpose code for satellite retrievals [ Poster ] Gareth Thomas (RAL Space)
18 EPA PAMS deployment in support of satellite-validation and AQ management applications Luke Valin (US EPA/NERL)
19 Information content for aerosol and cloud in hyperspectral measurements Jun Wang (Univ. of Iowa)
20 An evaluation of VIIRS dust detection algorithms [ Poster ] Hai Zhang (IMSG/NOAA)